Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 221, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 24, 1998, 3:31 PM EST for LaGrange County, Indiana; Saint Joseph County, Michigan. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1998, 3:31 PM EST (20:31 UTC)
- Expired
- Aug 24, 1998, 4:20 PM EST
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties LaGrange County, IN, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 50 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 3:50 PM EST | Thunderstorm Wind | Topeka, IN | LOTS OF LARGE TREES AND LIMBS BLOWN DOWN. |
| Aug 24, 3:51 PM EST | Thunderstorm Wind | Shipshewana, IN | SEVERAL TREES DOWN IN TOWN. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 2:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1878 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
787 WUUS53 KIWX 242034 RRA SVRFWA INC087-113-MIC149-242120- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 331 PM EST MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ST JOSEPH COUNTY IN SOUTHWESTERN LOWER MICHIGAN LAGRANGE COUNTY IN NORTHEASTERN INDIANA NOBLE COUNTY IN NORTHEASTERN INDIANA * UNTIL 520 PM EDT (420 PM EST) * AT 429 PM EDT (329 PM EST)... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM ELKHART TO 5 MILES WEST OF WARSAW...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORMS WILL MOVE THROUGH... STURGIS LAGRANGE ALBION KENDALLVILLE WINDS IN EXCESS OF 75 MPH ARE LIKELY SEEK SAFE SHELTER IMMEDIATELY. MES/JM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:20 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 24, 1:20 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 120 PM EST MON AUG 24 1998 FORECAST CONCERN OVERNIGHT IS SEVERE WEATHER/HEAVY PRECIP THREAT.. KLOT RADAR INDICATING RATHER STRONG THUNDERSTORM COMPLEX ACROSS NCNTRL ILLINOIS WORKING QUICKLY EASTWARD. COMPLEX SHOULD AFFECT NORTHERN HALF OF OUR FORECAST AREA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. EVEN THOUGH CLOUD COVER HAS KEPT TEMPS AT BAY... LATEST ADAS SHOWING CAPE VALUES OVER 3000 J/KG FOR THE ENTIRE FORECAST AREA. VWP INDICATING FAVORABLE WINDS FOR DAMAGING WINDS.. AND EXPECT COMPLEX TO MAINTAIN ITS INTENSITY. ETA/NGM BOTH SUGGESTING AT MCS DEVELOPMENT LATER TONIGHT OVER EASTERN IOWA.. WITH THICKNESS FIELDS INDICATING MOVEMENT TOWARD NORTHERN INDIANA. MID LEVEL WINDS REMAIN QUITE FAVORABLE FOR STRONG WIND GUSTS THROUGH THE NIGHT...AND WOULD REALLY LIKE TO SEE MENTION OF SEVERE ALL NIGHT IN THE ZONES. THICKNESS DIFFLUENCE ACROSS THE AREA COMBINED WITH PWAT VALUES OVER 1.6 INCHES AND A STRONG THETA-E RIDGE ACROSS THE AREA LEAD ME TO RECOMMEND MENTION OF HEAVY RAINFALL IN THE FORECAST AS WELL. CHANCE POPS PROBABLY IN ORDER FOR WESTERN HALF OF FA TOMORROW.. SURFACE FRONT APPROACHING AROUND MIDDAY SHOULD FINALLY BRING AN END TO PRECIP THREAT. SLIGHTLY HIGHER POPS IN ORDER FOR EASTERN HALF OF AREA AS MODEL SOUNDINGS SUGGEST ENOUGH INSTABILITY FOR THUNDERSTORMS. LATER PERIODS OF FORECAST APPEAR QUIET. FWC/FAN TEMPS DIFFER A BIT&...ESPECIALLY IN LATER PERIODS. BEST GUESS AT THIS POINT IS A COMPROMISE BETWEEN THE TWO. SBN 070/080 060/082 059 09830 FWA 071/086 062/084 060 09740 AOH 071 087 063/085 061 09741 .IWX...NONE. MARGRAF!
In the hours before
Local storm report, Aug 24, 3:20 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM SOUTH BEND IN .75 INCH HAIL
08/24/98 ST.JOSEPHLocal storm report, Aug 24, 3:20 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM SOUTH BEND IN .75 INCH HAIL
08/24/98 ST.JOSEPHLocal storm report, Aug 24, 3:27 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
327 PM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 5 E NILES MI 60 MPH TSTM GUST
08/24/98 CASS SPOTTER REPORTLocal storm report, Aug 24, 3:27 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
327 PM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 5 E NILES MI 60 MPH TSTM GUST
08/24/98 CASS SPOTTER REPORTLocal storm report, Aug 24, 3:29 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 PM DUNLAP IN 70 MPH TSTM GUST
08/24/98 ELKHART ROOFS DAMAGEDLocal storm report, Aug 24, 3:29 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EST MON AUG 24 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 PM DUNLAP IN 70 MPH TSTM GUST
08/24/98 ELKHART ROOFS DAMAGEDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 4:17 AM EST | Tornado Warning | IWX | Steuben | 48 min |
| Aug 24, 5:04 AM EST | Severe Thunderstorm Warning | IWX | Steuben | 46 min |
| Aug 24, 2:31 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph, Starke | 64 min |
| Aug 24, 3:03 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Marshall | 62 min |
| Aug 24, 3:15 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko | 50 min |
| Aug 24, 3:15 PM EST | Severe Thunderstorm Warning | IWX | Pulaski | 50 min |
| Aug 24, 3:31 PM EST | Severe Thunderstorm Warning | IWX | Noble | 49 min |
| Aug 24, 3:47 PM EST | Severe Thunderstorm Warning | IWX | Wabash, Whitley | 48 min |
| Aug 24, 3:47 PM EST | Severe Thunderstorm Warning | IWX | Miami | 48 min |
| Aug 24, 3:53 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 47 min |
| Aug 24, 3:59 PM EST | Severe Thunderstorm Warning | IWX | Allen, Huntington | 46 min |
| Aug 24, 4:49 PM EST | Severe Thunderstorm Warning | IWX | Grant | 51 min |
| Aug 24, 2:56 AM EST | Severe Thunderstorm Warning | IWX | Cass | 34 min |
| Aug 24, 3:13 AM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 47 min |
| Aug 24, 3:39 AM EST | Severe Thunderstorm Warning | IWX | Branch | 51 min |
| Aug 24, 4:14 AM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 46 min |
| Aug 24, 4:27 AM EST | Tornado Warning | IWX | Hillsdale | 48 min |
| Aug 24, 4:36 AM EST | Severe Thunderstorm Warning | IWX | Branch | 49 min |
| Aug 24, 2:31 PM EST | Severe Thunderstorm Warning | IWX | Berrien | 64 min |
| Aug 24, 3:03 PM EST | Severe Thunderstorm Warning | IWX | Cass | 62 min |
| Aug 24, 3:53 PM EST | Severe Thunderstorm Warning | IWX | Branch | 47 min |
| Aug 24, 4:11 PM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 49 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.